Alert archive / Virginia / Flash Flood Warnings in 1997
Flash Flood Warning 12, NWS Blacksburg, VA
NWS Blacksburg, VA issued this flash flood warning at Jun 1, 1997, 3:02 PM EDT for Alleghany County, City of Covington, Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 1, 1997, 3:02 PM EDT (19:02 UTC)
- Expired
- Jun 1, 1997, 6:00 PM EDT
- In force
- 3 hr
- Issued by
- NWS Blacksburg, VA
- Area
- Whole counties
Counties Alleghany County, VA, City of Covington, VA
The radar
The Roanoke radar (KFCX), 89 km from the middle of the area, began a volume at 19:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 7.0 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 96 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 526 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 195 m²/s²
- 0-3 km storm-relative helicity
- 251 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KROA 011905 FFWRNK VAC005-580-012200- BULLETIN--EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 302 PM EDT SUN JUN 1 1997 THE NATIONAL WEATHER SERVICE IN BLACKSBURG VA HAS ISSUED A FLASH FLOOD WARNING EFFECTIVE UNTIL 600 PM EDT FOR PEOPLE IN THE FOLLOWING LOCATIONS... IN WEST CENTRAL VIRGINIA ...ALLEGHANY COUNTY IN WEST CENTRAL VIRGINIA THE INDEPENDENT CITY OF ...COVINGTON HEAVY RAINFALL WAS WIDESPREAD ACROSS SOUTHWEST ALLEGHANY COUNTY WITH ADDITIONAL HEAVY RAINBANDS STREAMING UP FROM THE NORTH. DOPPLER RADAR WAS ESTIMATING AROUND 2 INCHES OF RAIN HAD FALLEN IN PARTS OF SOUTHWEST ALLEGHANY COUNTY SINCE ABOUT 130 PM. ADDITIONAL HEAVY RAINFALL WILL LIKELY CAUSE CREEKS AND STREAMS TO COME OUT OF THEIR BANKS. JDS
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Jun 1, 2:45 PM EDT, 17 minutes earlier.
Area forecast discussion, Jun 1, 2:45 PM EDT, 17 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 245 PM EDT SUN JUN 1 1997 SMALL BUT POTENT S/WV ROTATING ARND THE UPR LOW HAS BEEN RESPONSIBLE FOR PRODUCING THE SEVERE COMPLEX THAT IS SLOWLY MAKING ITS WAY UP INTO SW VA. NO FLOODING YET BUT LOTS OF HAIL. THAT STORY MAY CHANGE ONCE IT REACHES THE ROANOKE VALLEY AND AREAS TO THE NORTH THAT GOT BETWEEN 4 AND 6 INCHES YDAY. THNGS SHUD CALM DOWN LATER TNGT AS WE LOSE HEATING AND S/WV GETS SHEARED OUT. UPR DYNAMICS BECOME VERY WEAK TNGT. MEANWHILE FRONT BEGINS SLIDING DOWN THE COAST AND MORE STABLE AIR DROPS DOWN INTO THE CWA. HOWEVER ANOTHER S/WV DROPPING DOWN THE BACK SIDE OF THE TROF OUT OF THE GREAT LAKES LATE TUESDAY SHUDNT HAVE MUCH PROBLEM PRODUCING MORE RAIN FROM THE STILL SOAKED ATMOS TUESDAY NIGHT AND INTO WED. MAYBE SOME DRYING ON WED. WE JUST HAD A LIGHTNING HIT AND WIRES ARE BURNING. LATER. JDS
In the hours before
Special weather statement, Jun 1, 11:52 AM EDT, 3 hours 10 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058- 059-WVZ042>045-021000- SPECIAL WEATHER STATEMENT THUNDERSTORM POTENTIAL OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 1152 AM EDT SUN JUN 1 1997 ...SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND INTO TONIGHT... NUMEROUS SHOWERS AND SCATTERED THUNDERSTORMS ARE EXPECTED TO CONTINUE DEVELOPING THIS AFTERNOON AND THIS EVENING. WITH THE ATMOSPHERE BECOMING INCREASINGLY UNSTABLE A FEW OF THE STORMS COULD REACH SEVERE LIMITS. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS ALL OF SOUTHEASTERN WEST VIRGINIA...SOUTHWESTERN VIRGINIA...AND NORTHWESTERN NORTH CAROLINA...BUT THE GREATEST THREAT OF SEVERE WEATHER LOOKS TO BE IN THE PIEDMONT AND FOOTHILLS OF NORTH CAROLINA AND VIRGINIA. DAMAGING WINDS WILL BE THE MAIN THREAT FROM THESE STORMS. HOWEVER ANY THUNDERSTORMS THAT MOVE INTO OR DEVELOP OVER THE REGION THROUGH TONIGHT MAY ALSO HAVE HEAVY DOWNPOURS. IN ADDITION...THE ATMOSPHERE IS CONDUCIVE TO THE FORMATION OF ISOLATED SMALL TORNADOES WITH THE MORE INTENSE STORMS. SKYWARN SPOTTER ACTIVATION MAY BE NECESSARY LATE THIS AFTERNOON OR THIS EVENING. NOGUEIRA
Special weather statement, Jun 1, 11:54 AM EDT, 3 hours 8 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058- 059-WVZ042>045-021000- SPECIAL WEATHER STATEMENT THUNDERSTORM POTENTIAL OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 1152 AM EDT SUN JUN 1 1997 ...SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND INTO TONIGHT... NUMEROUS SHOWERS AND SCATTERED THUNDERSTORMS ARE EXPECTED TO CONTINUE DEVELOPING THIS AFTERNOON AND THIS EVENING. WITH THE ATMOSPHERE BECOMING INCREASINGLY UNSTABLE A FEW OF THE STORMS COULD REACH SEVERE LIMITS. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS ALL OF SOUTHEASTERN WEST VIRGINIA...SOUTHWESTERN VIRGINIA...AND NORTHWESTERN NORTH CAROLINA...BUT THE GREATEST THREAT OF SEVERE WEATHER LOOKS TO BE IN THE PIEDMONT AND FOOTHILLS OF NORTH CAROLINA AND VIRGINIA. DAMAGING WINDS WILL BE THE MAIN THREAT FROM THESE STORMS. HOWEVER ANY THUNDERSTORMS THAT MOVE INTO OR DEVELOP OVER THE REGION THROUGH TONIGHT MAY ALSO HAVE HEAVY DOWNPOURS. IN ADDITION...THE ATMOSPHERE IS CONDUCIVE TO THE FORMATION OF ISOLATED SMALL TORNADOES WITH THE MORE INTENSE STORMS. SKYWARN SPOTTER ACTIVATION MAY BE NECESSARY LATE THIS AFTERNOON OR THIS EVENING. NOGUEIRA
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 1, 2:48 PM EDT | Flash Flood Warning | RNK | Roanoke, City of Roanoke | 3 hr |
| Jun 1, 2:48 PM EDT | Flash Flood Warning | RNK | City of Salem | 3 hr |
| Jun 1, 6:20 PM EDT | Flash Flood Warning | RNK | Rockbridge, City of Buena Vista, City of Lexington | 115 min |
Nearby
Flash Flood Warnings in Virginia, 1997Every flash flood warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.